Course type: Online; Self-Paced
Language: English / Portuguese
Durations: 2 months
Time Effort: Up to 110 minutes per module
Toxins and environmental threats areas mean something that is toxic to the body. Any type of drug, whether prescribed or not, can cause harm to the patient leading to severe complications.
Given the highly technical and scientific knowledge required by Paramedics, which in turn requires investment in high-quality simulated practice, this course ensures the development of the skills necessary to minimize errors in the real-life setting. Complex situations related to toxins and the environment require a systematic approach, using early resuscitation when necessary.
Paramedics: Emergency Management of Poisoning course, using virtual patients, is designed to provide a resource for clinical practice and consequently ensure the best patient care, safety, and results such as drug and inhalation intoxications.
- 5 Modules
• 5 virtual patient cases of a basic level of complexity
- Average Time to practice (per module)
• Clinical Scenario: 20 minutes per attempt (3 attempts: 60 minutes)
• Final attempt (if applicable): 20 minutes
• Multiple Choice Question: 5 minutes
• Feedback Area: 10 minutes
• Learning Objectives and Scientific References: 5 minutes
• Handbook: 10 minutes
• CE Hours: 9
- Online, Self-paced
You have up to 2 months to complete the 5 modules at your own pace.
- Certificate of Completion
• Certificate by the Commission on Accreditation for Pre-Hospital Continuing Education (CAPCE).
• Assess the security of care;
• Develop skills in assessing the patient’s clinical history applying SAMPLE;
• Assess pain using OPQRST;
• Initiate monitoring and diagnostic procedures and interpret diagnostic complementary exams;
• Identify the possible cause of drug intoxication;
• Provide appropriate treatment according to signs and symptoms of the cause of intoxication;
• Provide specialized care during transport.
• Universal safety measures procedures
• Promote patient safety
Airway and Breathing
• Airway – naso/oropharyngeal; supraglottic; Endotracheal intubation
• Chest tube placement – assist only
• Oxygen therapy (nasal cannula; non-rebreather; simple face mask; high-flow mask)
• Pulse oximetry
• Suctioning – upper airway
• Gastric decompression – NG Tube
• Chest decompression – needle
• Chest tube placement – assist only
• Head tilt – chin lift
• Assess and interpret pulse (rate, rhythm and volume)
• Cardiac monitoring – 12-lead ECG (interpretive)
• Cardiopulmonary resuscitation (CPR)
• Cardioversion – electrical
• Defibrillation – manual
• Hemorrhage control – direct pressure; tourniquet
• Aerosolized / nebulized
• Intranasal – unit-dosed, premeasured
• Mucosal / Sublingual
• Rectal; Oral
Module 1 – Collapsed on the floor
Context: The use of any medication according to the patient’s clinical condition should be well thought out. Incorrect administration can cause serious damage to the patient, contributing to his stay in the hospital.
Virtual Scenario: John had a stroke two years ago and has been taking acetylsalicylic acid since then.
Module 2 – Broke up with boyfriend
Context: Suicide is one of the main causes of death in young people and psychiatric disorders (depression, schizophrenia, and alcoholism) are a major cause of disability in all regions of the world. The identification of risk factors and the development of intervention strategies is one of the guidelines of healthcare providers.
Virtual Scenario: Filipa broke up with her boyfriend about 1 week ago. Since then, she has felt depressed and very tearful.
Module 3 – Found on the floor of the living room with a red face
Context: Several symptoms such as headaches or nausea that may lead to loss of consciousness, may not be immediately attributed to a poisoning process, since the poisoning may be apparently invisible.
Virtual Scenario: Camilla’s son found her passed out on the floor of her living room and pulled her out into the street. She was unconscious and her face was red. Her son called for an ambulance.
Module 4 – First job
Context: Most intoxications are caused by the inhalation of gases or fumes of toxic volatile liquids. The most common causes are occupational and domestic accidents, due to the lack of knowledge about the toxicity of the products.
Virtual Scenario: After returning back from military service, Jason is now on his first week as an apprentice working in the sewer systems. His co-workers called for an ambulance after he collapsed on the ground with breathing difficulties.
Module 5 – Found outside the house, unresponsive
Context: Certain drugs have a narrow therapeutic range and therefore become potent toxins for the cardiovascular system and the central nervous system in high doses. The best markers for suspected overdose are a history of depression, the likelihood of suicide, and overdose, with a sudden deterioration in mental status and vital signs.
Virtual Scenario: Lauren was trying to get pregnant for a couple of years but unfortunately was not successful. She went into a depression and stayed for a long period inside the house, even leaving her job. Her husband couldn’t cope anymore and recently left her. Her family has been keeping an eye on her since then.
Authors and Speakers
With a multidisciplinary group of international clinical reviewers, Body Interact ensures a high standard of accuracy, diversity, and impact of its course.
CAPCE Program Medical Director
CAPCE – The Commission on Accreditation for Pre-Hospital Continuing Education
• F3 Accreditation
• 9 Hours of continuing education
The Commission on Accreditation for Pre-Hospital Continuing Education (CAPCE) maintains standards for the delivery of emergency medical services (EMS) continuing education. It was chartered in 1992 to help students make informed decisions regarding the quality of educational activities.